Flash Flood, Amherst
- When
- August 10, 7:20 PM EST to 8:30 PM EST
- Where
- Amherst County, 3 mi NW of Naola
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Lightning struck a tree 3 miles north of Amherst, where 9 cattle were standing, killing all of the cattle.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the evening of the 10th caused flash flooding and damaging lightning.Heavy thunderstorm rains caused Reed Creek to flood with up to 3 feet of water, resulting in the closing of Route 122, one half mile north of Sedalia, and Otter Creek to flood a campground resulting in evacuations 3 miles northwest of Naolo.Lightning struck a tree 3 miles north of Amherst, where 9 cattle were standing, killing all of the cattle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 10, 2:47 PM EST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 347 PM EDT SUN AUG 10 2003 SAME SONG...LOST COUNT ON THE VERSE. SIMILAR SET UP AS YESTERDAY AND THE DAY BEFORE THAT...AND THE DAY BEFORE THAT. UPPER LEVEL TROUGH TO OUR WEST...SFC TROUGH ALONG THE EAST COAST...AND S/WV MOVING THRU THE AREA. SHOWERS AND THUNDERSTORMS LIKELY THRU MIDNIGHT. WINDS ALOFT ARE WEAK...THEREFORE STORMS WILL MOVE SLOWLY AND HAVE THE POTENTIAL TO DROP UP TO THREE INCHES OR MORE OF RAIN IN A SHORT AMOUNT OF TIME. GOOD NEWS IS THAT THE PWATS ARE SLIGHTLY LOWER TODAY THAN YESTERDAY AT 1.25 IN THE MTNS AND 1.50 IN THE FOOTHILLS AND PIEDMONT SECTIONS. TROUBLE ARISES IN AREAS THAT HAVE SEEN HEAVY DOWNPOURS OVER THE PAST COUPLE OF DAYS. FLASH FLOOD WATCH IN ALL AREA EXCEPT THE MTN EMPIRE AND FAR EASTERN COUNTIES...SEE FFARNK FOR DETAILS. STILL SINGING THE SAME SONG TOMORROW WITH ANOTHER S/WV DUE IN LATE IN THE AFTN. HAVE INCREASED POPS BY 10 PERCENT (50) IN THE AFTN WITH CONVECTION STARTING IN THE NW NC MTNS LATE MORNING THEN SPREADING ALONG THE BLUE RIDGE AND THEN INTO OTHER AREAS OF THE CWA. HEATING AND UPSLOPE WILL BEGIN THE CONVECTION...THEN S/WV ENERGY WILL CARRY PCPN THRU MIDNIGHT. CAPES MODERATE DURING THE AFTN...COULD SEE AND ISOLATED SEVERE STORM BUT FLASHING FLOOD WILL AGAIN BE THE BIG PROBLEM. TUE...SLIGHT CHANGE IN THE WEATHER PATTERN WITH BERMUDA HIGH MOVING WESTWARD AND HI PRESSURE IN THE GREAT LAKES REGION BECOMING STATIONARY. THESE TWO WILL PUSH THE UPPER LEVEL TROUGH TO THE WEST-SOUTHWEST (RETROGRADING) WITH A CLOSED LOW DEVELOPING IN THE MIDWEST. AN INVERTED TROUGH SETS UP ALONG THE MID ATLANTIC/OHIO/TENN VALLEYS. THE CIRCULATION FROM THESE TWO HIGH PRESSURE SYSTEMS AND THE CLOSED LOW WILL CONTINUE TO PROVIDE THE AREA WITH A GOOD MOISTURE TRANSPORT AND IN COMBINATION WITH AN INVERTED TROUGH WILL AGAIN KEEP THE CHANCE FOR TSRA IN THE FORECAST TUE-WED NIGHT. MAX TEMPS WILL BE ABOUT 5 DEGREES BELOW NORMAL WITH CLOUDS AND PCPN LINGERING. MINS NEAR NORMAL. PATCHY FOG IS POSSIBLE ESPECIALLY IN THE VALLEYS AND RIVER BASINS...AREAL COVERAGE NOT ENOUGH TO PLACE IN ZONE PACKAGE. THU-SUN...HI PRESSURE MOVING IN FROM THE EAST. HEIGHT RISES TO BEGIN THU WITH ONSET OF SE FLOW. THIS COULD BRING A TSRA OR TWO ALONG THE BLUE RIDGE...MAINLY IN NW NC MTNS THU AFTN. HOWEVER SUBSIDENCE FROM HI PRESSURE COULD KILL CONVECTION ACTIVITY. KEPT A CHC IN NW NC MTNS FOR NOW...WILL SEE HOW MODELS HANDLE THIS FEATURE TMR. GFS HAS PCPN IN EVERYDAY THRU THE WEEKEND. SURROUNDING OFFICES AND I AREA DISCOUNTING THIS PCPN FOR NOW. MODELS BRING SHOWERS AND THUNDERSTORMS INTO THE AREA UNDER VERTICALLY STACKED HI PRESSURE. CAN NOT FIND ANY ENERGY OR JET STREAK TO SUPPORT PCPN. WILL CONTINUE TO KEEP FRI-SUN DRY. WILL REVISIT THIS PROBLEM WITH LATER MODEL RUNS. ROA 67 82 65 82 / 70 50 50 40 LYH 65 83 64 83 / 60 50 50 40 DAN 68 84 67 84 / 60 50 50 40 BLF 61 74 63 74 / 60 50 40 30 LWB 59 73 61 74 / 60 50 40 30 BCB 61 78 62 78 / 70 50 50 40 TNB 61 76 61 74 / 70 60 50 40 .RNK... NC...FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR ZONES NCZ003>006...NCZ019>020. VA...FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR ZONES VAZ011...VAZ013>014...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>0 45. WV...FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR ZONES WVZ042>045. RCS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-110900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 445 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ONCE AGAIN THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING ONE TO THREE INCHES OF RAIN IN UNDER TWO HOURS. THIS AMOUNT OF RAINFALL MAY RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. THEREFORE THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WATCH FROM NOON TODAY THROUGH MIDNIGHT TONIGHT. PLEASE SEE WBCFFARNK (WSOM PRODUCT WGUS61) FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THROUGH TUESDAY. HEAVY RAIN IS POSSIBLE WITH ANY OF THE STRONGER STORMS. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS
NCZ003-004-019-020-VAZ016-032-102205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 459 PM EDT SUN AUG 10 2003 ...THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG THE BLUE RIDGE... A BAND OF THUNDERSTORMS EXTEND ALONG THE BLUE RIDGE FROM JUST SOUTH OF HILLVILLE IN VIRGINIA SOUTHWEST ACROSS LOW GAP IN WESTERN SURRY COUNTY NORTH CAROLINA TO NEAR WILKESBORO. THESE STORMS ARE MOVING SLOWLY EASTWARD. SMALL STREAMS AND CREEKS WILL LIKELY RISE RAPIDLY AS RAINFALL AMOUNTS OF UP TO 2 INCHES AN HOUR ARE POSSIBLE. PEOPLE IN THE VICINITY OF MOUNT AIRY...ELKIN...AND STUART VIRGINIA SHOULD BE ON THE LOOKOUT THROUGH 6 PM FOR POSSIBLE RAPID STORM RUNOFF IN URBAN SETTINGS. MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS...AND OTHER POOR DRAINAGE AREAS. DOC
VAZ007-009-102250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 521 PM EDT SUN AUG 10 2003 ...SCATTERED THUNDERSTORMS PRODUCING VERY HEAVY RAIN... SCATTERED THUNDERSTORMS ACROSS SMYTH AND TAZEWELL COUNTIES ARE PRODUCING ONE TO ONE AND A HALF INCHES OF RAIN IN A HALF HOUR. THE TAZEWELL SHERIFF REPORTS WATER ON ROUTES 603 AND 604 IN THE WARDELL. PAINT LICK AND MIDWAY AREAS. OTHER LOCATIONS ACROSS THE 2 COUNTIES WILL LIKELY EXPERIENCE BRIEF PERIODS OF WATER ON THE ROADS FROM THESE HEAVY DOWNPOURS THROUGH 7:00 PM. IF RAINFALL AMOUNTS REACH 2 INCHES...CREEKS AND SMALL STREAMS MAY FLOOD IN THOSE AREAS. MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR PONDING OF WATER ON ROADS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. JJ
NCZ003-004-019-020-VAZ032-102325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 606 PM EDT SUN AUG 10 2003 ...THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN THE AREA... A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL...IS DEVELOPING ACROSS YADKIN AND STOKES COUNTIES. THESE THUNDERSTORMS ARE MOVING SLOWLY EASTWARD AT AROUND 10 MPH. SMALL STREAMS AND CREEKS WILL RISE RAPIDLY AS SCATTERED LOCATIONS WITH RAINFALL AMOUNTS OF AROUND 2 INCHES IN AN HOUR ARE LIKELY. PEOPLE IN THE VICINITY OF YADKINVILLE...KING...DANBURY AND SANDY RIDGE SHOULD BE ALERT THROUGH 7:30 PM FOR POSSIBLE RAPID STORM RUNOFF IN URBAN SETTINGS. SMALL STREAMS AND CREEKS MAY FLOOD. MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS...AND OTHER POOR DRAINAGE AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. JJ
The Roanoke radar (KFCX), 119 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
2 flash flood, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332751, 5332750, 5332752.